Skip to main content Back to Top

10/16/2001

Study Finds Diphenhydramine Overused in Seniors

Kate Traynor

Elderly patients who receive diphenhydramine while in the hospital are at increased risk for showing signs of mental impairment, say Yale University researchers.

In a study of 426 hospitalized patients age 70 or older, recent diphenhydramine use increased by 70 percent the risk that a person would begin to show signs of delirium. The likelihood that a patient would become inattentive or display "altered consciousness" increased threefold after diphenhydramine use. And the chance that a patient would have disorganized speech after using the drug increased by more than fivefold.

As the dosage of diphenhydramine increased, so did the likelihood that the person would have symptoms of delirium, changes in the sleep–wake cycle, altered consciousness, or abnormal psychomotor activity or would become inattentive.

The study also revealed an economic reason to minimize the use of diphenhydramine among seniors: Half of the diphenhydramine users stayed in the hospital for seven days, a day longer than did patients who did not receive the drug.

According to the researchers, whose findings were published in the Sept. 24 Archives of Internal Medicine, many doses of diphenhydramine were inappropriately prescribed to the elderly study participants.

Of the 237 doses of diphenhydramine that were prescribed, 21 percent were given as prophylaxis before a blood transfusion, an indication for diphenhydramine. But none of the patients who received diphenhydramine before their transfusion had had a transfusion reaction in the past. According to the research team, prophylactic use of the drug before a transfusion in patients who have never had a transfusion reaction is "widely discouraged."

Three percent of the diphenhydramine doses administered during the study were given to patients who had obstructive urinary symptoms, a contraindication for the drug. Diphenhydramine use during the study period more than doubled the likelihood that a patient would require a urinary catheter.

The most common indication for diphenhydramine in this study was as a sleep aid—a use of the drug that the researchers said "should be discouraged" in elderly patients because of the risk of cognitive problems and other adverse events. Daily medication orders, advised the research team, should be reviewed and instructions calling for "routine" use of diphenhydramine or administration of the drug "as needed for sleep" should be removed.

The study took place between March 1995 and February 1998 and enrolled seniors who initially had no signs of delirium; this was determined with standard cognitive-function tests. After enrollment, the patients’ mental well-being was screened daily for symptoms indicating a loss of cognitive functioning. A decline in mental function that occurred within 48 hours after taking a diphenhydramine dose was deemed by the researchers to be linked to the drug’s use.

There were no baseline demographic or clinical differences at baseline between the patients who received diphenhydramine and those who did not use the drug. Concomitant use of "psychoactive" drugs other than diphenhydramine was similar between the two groups of patients.

Twenty-seven percent of the study participants received at least one dose of diphenhydramine during their hospital stay. A total of 237 doses of diphenhydramine were given during the study period, with those who used the drug receiving an average of 2.1 doses.

The bulk of the diphenhydramine was dispensed in 25-mg doses, but 35 percent of the doses were 50 mg or greater. No patient received more than 100 mg of diphenhydramine in a single day. Virtually all doses of diphenhydramine were orally administered.